Missouri, 2018Flood in Missouri, March 1 to 2, 2018
March 1 to 2, 2018 · NWS PAH · 1 event in 1 county or zone
North of the confluence with the Ohio River, the Mississippi River fell below flood stage at Cape Girardeau early in the month. The flooding was minor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
North of the confluence with the Ohio River, the Mississippi River fell below flood stage at Cape Girardeau early in the month. The flooding was minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Feb 28, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1148 PM CST Wed Feb 28 2018
.UPDATE...
Issued at 1148 PM CST Wed Feb 28 2018
Updated aviation discussion for 06Z TAFs.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 210 PM CST Wed Feb 28 2018
Models show a warm front just south the PAH forecast area lifting
north into the region tonight as the associated surface low,
currently over the eastern Kansas, moves slowly east-northeast.
Showers, currently over southeast Missouri and far west Kentucky
and southward, will continue to develop and spread north into this
evening. The bulk of the shower activity will remain focused in
our southern counties this evening, then across most of our
counties late tonight as the low moves just north of our region.
A few thunderstorms are possible across mainly the western half of
the region tonight as the associated cold front moves into the
area. Both ECMWF and GFS show some low CAPE values in these areas,
especially between 06z and 12z. Showers will end from west to
east through the day Thursday as the cold front moves east of the
region.
Winds will become quite gusty behind the front Thursday, and we
should see some gusts reach 25 kts to possibly 30 kts by midday
into the afternoon hours, tapering off after sunset.
.LONG TERM...(Thursday night through Wednesday)
Issued at 210 PM CST Wed Feb 28 2018
High pressure will build into the central U.S. Thursday into
Thursday night. Dry weather will return to our region late
Thursday and continue through the weekend. We will see cooler,
near seasonal temperatures for Friday, with a gradual warming
trend through Sunday.
Models are in decent agreement showing a cold front approaching
our region Sunday night, moving across the PAH forecast area
Monday into Monday night. Timing does differ a little between
models, but the general precipitation timing is pretty good,
showing showers making it into our western half of counties late
Sunday night, spreading across the area on Monday. Models really
do not indicate an thunder potential at this point. Showers
should end from west to east late Monday into Monday night as the
front pushes on through the area. Temperatures will cool down a
few degrees behind the front, but temperatures will still be near
seasonal.
&&
.AVIATION...
Issued at 1148 PM CST Wed Feb 28 2018
Low pressure will push just north of the immediate region overnight.
As a result, ceilings will range from high end IFR to low end MVFR
through Thursday morning. Visibilities will occasionally be reduced
to MVFR with showers and fog. Southerly winds tonight will shift to
the northwest and become gusty on Thursday as a cold front passes
through. The front will bring an end to the shower activity, but
MVFR ceilings will linger into the afternoon and perhaps even the
evening across eastern portions of the area (KEVV and KOWB).
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Feb 28, 4:37 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
437 PM CST Wed Feb 28 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
437 PM CST Wed Feb 28 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Rainfall amounts overnight near the Tennessee border with west
Kentucky should be one half to one inch. This may result in isolated
standing water issues in a few locations. An isolated thunderstorm
or two cannot be ruled out overnight across the four state region.
Numerous river flood warnings remain in effect. Refer to the
warning products and their follow up statements for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwesterly winds behind a cold front Thursday afternoon are
expected to gust 25 to 35 mph, and possibly as high as 40 mph.
River flood warnings will remain in effect through much of the
week. Refer to the flood warnings and follow up statements for
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Cape Girardeau
- When
- March 1, 12:00 AM CST to March 2, 11:30 PM CST
- Where
- Cape Girardeau County, (Cgi)cape Girardeau to 4.24 mi N of Gulf Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.230, -89.570
Minor flooding continued on the Mississippi River from late February. The river backed up into several creeks and a diversion channel. Low-lying cropland was flooded, but it was mostly dormant. The river fell below flood stage very early in the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Rain in California, March 1 to 4, 20182 deaths · 5 events
- High Wind in Connecticut, March 1 to 2, 20181 death · 2 injured · $650,000 · 60 kt wind · 7 events
- Flooding in Kentucky, March 1 to 17, 20181 death · $840,000 · 13 events
- Blizzard and Avalanche in California, March 1 to 3, 20181 death · 11 injured · 16 events
- Flood and Damaging Winds in Ohio, March 1, 20181 death · $5,000 · 3 events
- Winter Storm and Winter Weather in New York, March 1 to 2, 20181 death · 3 events
- High Wind in Virginia, March 1 to 3, 20181 injured · $1.6 million · 60 kt wind · 27 events
- Winter Storm and Avalanche in Nevada, March 1 to 4, 20181 injured · $3.0 million · 56 kt wind · 10 events
- Flooding in Illinois, March 1 to 18, 2018$1.0 million · 9 events
- High Wind in North Carolina, March 1 to 3, 2018$962,000 · 52 kt wind · 9 events
- Winter Storm in New York, March 1 to 2, 2018$555,000 · 17 events
- Winter Storm in Ohio, March 1 to 3, 2018$900,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741619.